Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Jackson, MS

June 6, 2017Covington County, Forrest County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 6, 2017, 4:14 AM CDT for Covington County, Forrest County, Jones County, Mississippi. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2017, 4:14 AM CDT (09:14 UTC)
Expired
Jun 6, 2017, 7:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Forrest County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:40 AM CDTFLASH FLOOD8 Sw Ellisville, MSJONES EOC REPORTS NUMEROUS ROADS FLOODED WITH WATER APPROACHING SOME HOMES IN THE MOSELLE AREA.
Jun 6, 5:00 AM CDTFLASH FLOOD7 Se Seminary, MSFLOODING AROUND THE LUX AREA CAUSED A CULVERT WASHOUT ALONG MCCONNEL FOSTER ROAD, AND SEVERAL UNOCCUPIED CAMPERS HAD TO BE TOWED AWAY FROM FLOODING ALONG OKATOMA RIVER ROAD.
Jun 6, 5:00 AM CDTFLASH FLOOD8 Ene Sumrall, MSFLOOD WATERS ERODED THE RAILROAD EMBANKMENT ALONG A STRETCH OF TRACKS NEAR THE LUX COMMUNITY. THREE TRAIN CARS LATER DERAILED AFTER PASSING OVER THE WEAKENED TRACKS. AN ESTIMATED 3 TO 6 INCHES OF RAIN FELL NEARBY.
Jun 6, 6:00 AM CDTFLASH FLOOD8 Ssw Ellisville, MSJONES EOC REPORTS HOME FLOODED ON SELLERS RD IN MOSELLE.
Jun 6, 6:00 AM CDTFLASH FLOOD9 N West Hattiesburg, MSJONES EOC REPORTS IMPASSABLE BRIDGE DUE TO FLOODING ON MCLEMORE ROAD.
Jun 6, 6:30 AM CDTFLASH FLOOD7 Ese Seminary, MSJONES COUNTY EOC REPORTS WATER COVERING ROAD AND CULVERT CAVED IN AT INTERSECTION OF RIELS RD AND ARCHIE INGRAM RD.
Jun 6, 6:30 AM CDTHEAVY RAIN 3.856 Se Seminary, MSRAINFALL TOTAL FROM THE OKATOMA CREEK RIVER GAUGE AT SANFROD, OKCM6. THE DURATION OF THE HEAVY RAIN EVENT WAS 4 HOURS.
Jun 6, 6:35 AM CDTHEAVY RAIN 6.3210 Nnw Petal, MS6.32 INCHES OF RAIN MEASURED SINCE ABOUT 200 AM CDT BY THE AWOS AT HATTIESBURG-LAUREL AIRPORT (PIB)...JUST OVER FIVE INCHES OF THAT FELL IN TWO HOURS.
Jun 6, 6:55 AM CDTFLASH FLOOD8 Ese Seminary, MSJONES EOC REPORTS GUTHRIE CARTER RD (400 BLOCK) WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS54 KJAN 060914
FFWJAN
MSC031-035-067-061215-
/O.NEW.KJAN.FF.W.0051.170606T0914Z-170606T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
414 AM CDT TUE JUN 6 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Forrest County in southeastern Mississippi...
  Southeastern Covington County in southeastern Mississippi...
  Southwestern Jones County in southeastern Mississippi...

* Until 715 AM CDT

* At 414 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Sanford, Rawls Springs, Eastabuchie and Moselle. 

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3163 8946 3163 8923 3136 8929 3135 8935
      3135 8945

$$

EC
1 follow-up statement
714 
WGUS74 KJAN 061024
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
524 AM CDT TUE JUN 6 2017

MSC031-035-067-061215-
/O.CON.KJAN.FF.W.0051.000000T0000Z-170606T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Covington MS-Jones MS-
524 AM CDT TUE JUN 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHWESTERN FORREST...SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES
COUNTIES...

At 523 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continuing to move north across the warned area. Up to seven 
inches of rain have fallen. Flash flooding is likely occurring.

Some locations that will experience flooding include...
Eastabuchie and Moselle. 

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3163 8946 3163 8923 3136 8929 3135 8935
      3135 8945

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:07 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 6, 4:07 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
407 AM CDT Tue Jun 6 2017

.DISCUSSION...
Today and Tonight...An upper-level low and associated trough,
centered just offshore of South Central Louisiana via current
satellite imagery, will continue to shift east northeast across the
Deep South through the course of the period.  This, in addition to
continued deep moisture over the region and daytime heating, will
result in another day of numerous showers and scattered storms
developing across the forecast area.  Otherwise, under cloudy skies,
highs this afternoon will warm into the lower 80s.

As has been the case the past several days, storms will remain below
severe limits, but some gusty winds around 35 mph will be possible
with the more intense storms. The potential for some localized flash
flooding will also remain across a large portion of the CWA through
early this evening.  This will especially be possible in areas where
convection is either slow-moving, training over the same locales, or
moving over areas where soils have been saturated from heavy
rainfall over the past few days.  This "limited" potential will
remain highlighted in today's HWO.

Late this afternoon and overnight, both clouds and rain chances will
begin decreasing from north to south across the forecast area.  In
the wake of the upper low pressure system and a cold front that'll
eventually drag south through the forecast area, high pressure to
our north will begin building south into the CWA.  This will begin
advecting a cooler drier airmass into the forecast area through the
overnight hours. Other than some lingering clouds across the Pine
Belt region as day breaks early Wednesday morning, lows will range
in the low to upper 60s under mostly clear skies. /19/

Wednesday through next Monday...A major change in the weather
pattern is expected for the ArkLaMiss as we go through mid/late
week. Northerly low level flow will advect cooler and less humid
air into the forecast area with precipitable water values dropping
to near three standardized anomalies below normal for early June
according to the NAEFS, while surface dewpoint temperatures fall
into the mid/upper 50s. Temperatures will be five to as much as
ten degrees below climatic normal, especially at night when lows
could dip into the mid 50s over northern/eastern MS, but the lower
humidity during the daytime will be the most noticeable
difference.

Going into the weekend, return flow is expected to gradually
increase as surface high pressure shifts east of the area beneath a
building mid/upper level ridge. The result will be a return to more
typical early summer conditions with increased humidity, heat, and
mainly diurnal convective precipitation, especially by Sunday and
Monday. /EC/

&&

.AVIATION...
06Z TAF discussion:
The combination of low clouds and numerous to scattered showers
across the area overnight will continue to result in flight
categories varying from VFR to MVFR categories. This is due to
both ceilings and visibilties wavering through the course of the
night. This trend will also continue through much of the daytime
period as an upper level low pivots east across the region, and a
cold front slowly sinks south through the are during the course of
today. At sites where storms are observed later this afternoon,
frequent cloud to ground lightning is expected, and winds could
potentially gust to around 26 knots or higher with the more
intense storms. Heavy rainfall is expected as well. Winds will
generally contain an easterly component through this afternoon
between 3-8 knots. Behind the front, winds will gradually become
northerly late today. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  65  84  59 /  64  26   2   0
Meridian      82  65  84  57 /  64  32   3   0
Vicksburg     80  65  84  59 /  64  21   2   0
Hattiesburg   83  68  88  61 /  76  54   7   0
Natchez       80  67  82  59 /  76  30   3   0
Greenville    83  65  82  60 /  52   9   1   0
Greenwood     82  64  83  57 /  54  10   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/EC
Hazardous weather outlook, Jun 5, 2:31 PM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
231 PM CDT Mon Jun 5 2017

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>027-034-035-040-
041-061945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Washington-Humphreys-Issaquena-Sharkey-
231 PM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ024>026-MSZ028>033-036>039-042>066-072>074-061945-
Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
231 PM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

High rainfall rates over a short amount of time from heavy downpours,
could result in localized flash flooding on roads, and in low
lying and poor drainage areas through early this evening. This
will especially be possible over areas where showers and storms
repeatedly move across the same locations, and over areas where
soils are already saturated from heavy rainfall that has occurred
over the previous few days.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:56 AM CDTFlash Flood WarningJANJones3 hr
Jun 6, 8:11 AM CDTFlash Flood WarningJANForrest3 hr
Jun 6, 9:03 AM CDTFlash Flood WarningJANJones3 hr
Jun 6, 10:15 AM CDTFlash Flood WarningJANAttala3 hr
Jun 6, 11:05 AM CDTFlash Flood WarningJANJones9 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.